Colorado, 2018

Hail in Colorado, June 30, 2018

June 30, 2018 · NWS BOU · 3 events in 2 counties and zones

Severe thunderstorms produced large hail, from quarter to ping pong ball size, over Larimer and Weld counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to ping pong ball size, over Larimer and Weld counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 2:11 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 30, 2:11 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
311 PM MDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM MDT Sat Jun 30 2018

Sharply curved upper trough poised over wrn Wyoming/nwrn Colorado at
the present time will continue its eastward progression over the
forecast area over the next 6-8 hours. Overnight, models show this
trough flattening out and flow becoming northwesterly which ushers
drier and colder air across the region. Storms firing aloft the 700-
500 mb deformation axis will sweep acrs ern sections of the CWA
through early this evening. Some of these t-storms will be capable
of producing large hail, possibly up to golfball in size, wind gusts
to 50 mph and brief heavy rainfall. The best chance for these strong
to severe storms will be roughly along and north of a Boulder-to-
Limon Line. However, isolated severe super cell storms will also be
possible south of this line, particularly up along the Palmer Divide
where daytime heating has generated the greatest sfc based
instability. These storms are expected to march east across the
plains possibly as a solid line and eventually exit Lincoln County
and the northeast corner of the CWA by midnight. Lastly, overnight
temperatures will be chilly in the high country with 30s as a rule
by morning. Lows on the plains will range from the upper 40s to mid
50s.

Flow aloft goes zonal on Sunday as the northern stream upper
trough continues to flatten out. In the lower levels, a sfc high
sitting in the vicinity of Limon around 12z will migrate east thru
the morning which will turn the boundary layer flow sely on the
plains. This will return daytime temperatures to near their seasonal
norms, together with plenty of sunshine. Will also see lower
dewpoints on the plains tomorrow with lower 40s by late afternoon.
Otherwise, any t-storms that manage to form during max heating
should be confined to areas over and near higher terrain in Park and
western Douglas Counties.

.LONG TERM...(Sunday night through Saturday)
Issued at 310 PM MDT Sat Jun 30 2018

For Sunday night, Colorado will be under a light to moderate
westerly flow aloft. Airmass is fairly dry with possibly an
isolated shower/thunderstorms south of Interstate 70 and over
over Park county. Everywhere else looks thunderstorm free.

On Monday and Tuesday, the flow aloft will turn more southwest as
upper trof develops over the northern portions of the Great Basin.
Temperatures will continue the warming trend with readings back
into the 90s over the plains. There will be some return low level
moisture on the far eastern plains with increasing southerly low
level flow and may result in an isolated thunderstorm over the far
plains late Monday afternoon and night and maybe slightly higher
coverage of storms on Tuesday afternoon/evening.

For the rest of the week, expect fluctuations of moisture as broad
ridge of high pressure shifts westward into the central high
plains and continues to draw in some subtropical moisture into
Colorado with isolated to scattered coverage of storms. Appears
that temperatures will remain above normal with readings in the
90s through much of the week. Only minimal changes to the long
term forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 310 PM MDT Sat Jun 30 2018

Scattered showers and t-storms are still expected to form over
the southern foothills and western portions of the Palmer Divide
in the next hour or two and then track east-northeast across the
Denver metro area. These storms and rainfall they produce may
produce IFR cigs for up to an hour's time. There is a chance that
one or two of storms could produce hail up to one inch in diameter
and possibly a brief funnel cloud as they move through the area.
Wind gusts of 25 to 40 kts will also be possible. Conditions
should quickly improve in the Denver area not around 7 PM MDT this
evening as drier and more stable air spreads down from the north.
On Sunday expect VFR conditions and south-southeast winds of 8-15
kts for much of the day.

&&

.FIRE WEATHER...
Issued at 310 PM MDT Sat Jun 30 2018

Red flag warning continues until 6 PM MDT today for fire weather
zone 214, South Park. Gust west winds and low relative humidities
together with very dry fuel conditions reasons for the warning.
Conditions should quickly improve this evening with cooler, more
humid air spreading down from the west-northwest. Tomorrow,
lighter winds will keep conditions below Red Flag criteria.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MDT this evening for COZ214.

&&

SHORT TERM...Baker
LONG TERM...Entrekin
AVIATION...Baker
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 30, 9:41 AM MST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Sat Jun 30 2018

COZ030>051-011645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Sat Jun 30 2018

...A Strong and Compact Storm System Will Race Across the Outlook
Area Today...

This hazardous weather outlook
is for northeast and north central Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms forming in the high country around
midday are expected to move out across the plains this afternoon,
possible as a line of storms. Some of the storms on the plains
may turn severe, capable of hail up to golf ball size, wind gusts
to 60 mph, and brief heavy rain. An isolated tornado is also
possible. The threat of severe storms is greatest in the area from
near the foothills and along the Palmer Divide east to Lincoln
County between 2 PM and 7 PM today. One or two storms may also
turn severe late this afternoon or early this evening in the far
northeast corner of the state around Sterling and Julesburg.

Meanwhile, the critical weather conditions for large wildfire
growth and rapid spread will persist for one more day across
South Park in Park County southwest of the Denver Metro Area.
Warm temperature, gusty west to southwest winds and low relative
humidity can be expected in this area through 6 PM today.

Storms will end or move south and east of the outlook area this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry and warmer weather will return for Sunday with only a slight
chance of storms across the Palmer Divide. For Monday through
Wednesday there will be a slight chance of thunderstorms across
the area although mountain areas may see a better chance of
storms by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be necessary after 1 PM today.

Baker/Entrekin

In the hours before

Special weather statement, Jun 30, 12:25 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Denver CO
125 PM MDT SAT JUN 30 2018

COZ038-302000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
125 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 200 PM MDT...

At 124 PM MDT, trained weather spotters reported a strong
thunderstorm near Wellington, or 8 miles northeast of Fort Collins,
moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Fort Collins, Wellington, Severance, Ault, Pierce, Nunn
and Purcell.

LAT...LON 4062 10454 4060 10457 4058 10476 4058 10494
      4057 10494 4056 10502 4070 10511 4084 10460
TIME...MOT...LOC 1924Z 256DEG 38KT 4066 10498

DANKERS

The radar

The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Weld

When
June 30, 3:39 PM MST
Where
Weld County, 0.53 mi W of Eaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -104.710

Hail, Weld

When
June 30, 3:45 PM MST
Where
Weld County, 2.32 mi NNE of Eaton Arpt
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.550, -104.630

Hail, Larimer

When
June 30, 3:54 PM MST
Where
Larimer County, 3.49 mi S of Poudre Park
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.630, -105.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763395, 763396, 763397.